California, 2003

Flash Flood in California, August 1, 2003

August 1, 2003 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 1, 9:30 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 9:30 AM PST, 4 hours 55 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT FRI AUG 1 2003

.SYNOPSIS...A MOIST SOUTHEAST FLOW ACROSS THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT WILL CONTINUE TO FEED SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOCALLY HEAVY RAIN AND
FLASH FLOODING ARE POSSIBLE THIS AFTERNOON AND EVENING. SLIGHTLY
DRIER AIR WILL START TO MOVE IN FROM THE SOUTHWEST SUNDAY AND INTO
EARLY NEXT WEEK FOR A DECREASE IN THUNDERSTORM COVERAGE.
TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW NORMAL.

.SHORT TERM...MOISTURE CONTINUES TO STREAM INTO AREA IN SOUTHEAST
FLOW BETWEEN NEGATIVE TILTED WEAK TROUGH ALONG THE CALIFORNIA COAST
AND RIDGE OFF TO OUR EAST. SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD
COVER ACROSS THE FORECAST AREA THIS MORNING WITH SHORTWAVE EMBEDDED
IN SOUTHEAST FLOW BETWEEN KINGMAN AND PHOENIX. RADAR SHOWS LARGE
AREA OF LIGHT RAIN ACROSS EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE
COUNTIES SLOWLY SHIFTING NORTHWARD. ONLY GETTING AN INFREQUENT
LIGHTNING STRIKE OUT OF THE AREA.

CONCERN TODAY IS WILL THIS EXTENSIVE AREA OF CLOUDS/SHOWERS INHIBIT
SURFACE HEATING ENOUGH TO INHIBIT THUNDERSTORMS? AIR MASS IS PRIMED
WITH PRECIPITABLE WATER VALUES STILL BETWEEN 1 AND 1.5 INCHES AND
REGION PROGGED TO STAY UNDER AREA OF DIVERGENCE ALOFT ASSOCIATED
WITH 40-50 KNOT JET OVER AREA. PRESENTLY.... NORTHERN NYE AND
LINCOLN COUNTIES ONLY AREA IN CWA NOT UNDER OVERCAST. ALSO STARTING
TO SEE MORE BREAKS IN THE CLOUDS ACROSS SOUTHERN AND CENTRAL ARIZONA
AS SHORTWAVE LIFTS NORTHWEST. EXPECT TO SEE FIRST DEVELOPMENT DUE TO
DIFFERENTIAL HEATING AROUND EDGE OF OVERCAST WITH EYES MONITORING
CENTRAL AND SOUTHERN ARIZONA THROUGHOUT THE DAY. FLASH FLOOD WATCH
WILL STAY POSTED FOR ALL ZONES AND WILL TAKE ANOTHER LOOK AT WATCH
IN AFTERNOON PACKAGE. OTHER CONCERN IS THE HIGH TEMPERATURES DUE TO
CLOUDS AND SHOWERS AND WILL UPDATE SHORTLY.

.LAS...FLASH FLOOD WATCH THROUGH 9 PM ALL ZONES.

PIERCE
Hazardous weather outlook, Aug 1, 4:00 AM PST, 10 hours 25 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST CALIFORNIA...SOUTHERN
NEVADA...AND NORTHWEST ARIZONA UNTIL 9 PM THIS EVENING.

SHOWERS WERE INCREASING IN COVERAGE AND MOVING NORTHWEST THROUGH
SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA THIS MORNING. BY THIS
AFTERNOON...THUNDERSTORMS WILL DEVELOP...AND MAY PRODUCE HEAVY
RAINFALL. ALTHOUGH HEAVY RAINFALL WILL NOT OCCUR EVERYWHERE...ANY
LOCATION THAT GETS A THUNDERSTORM COULD SEE ONE TO TWO INCHES OF
RAIN IN A SHORT TIME...RESULTING IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORM
COVERAGE IS EXPECTED TO DECREASE ON SATURDAY AND SUNDAY AS STRONGER
FORCING MOVES AWAY FROM THE AREA. FOR MONDAY THROUGH THURSDAY...IT
APPEARS AT THIS TIME THAT THE AIRMASS WILL DRY OUT ENOUGH TO PREVENT
THUNDERSTORM DEVELOPMENT...ALTHOUGH THIS IS UNCERTAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 1, 2:25 PM PST to 3:16 PM PST
Where
San Bernardino County, Twenty Nine Palms
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A stationary thunderstorms produced an estimated two and a half inches of rain just south of Twentynine Palms. Spotters reported two feet of water in local washes along with water running across roads making them impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378063.